Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2020, 4:59 AM CST for Barbour County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2020, 4:59 AM CST (10:59 UTC)
- Expired
- Mar 5, 2020, 5:22 AM CST
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 48 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -299 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS54 KBMX 051059
SVRBMX
ALC005-051145-
/O.NEW.KBMX.SV.W.0048.200305T1059Z-200305T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
459 AM CST Thu Mar 5 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Barbour County in southeastern Alabama...
* Until 545 AM CST.
* At 459 AM CST, a severe thunderstorm was located 7 miles south of
Blue Springs State Park, or 10 miles northeast of Ozark, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eufaula, Tyler Crossroads, Osco, Texasville, Gaino, Richards
Crossroads, Lakepoint Resort State Park, Blue Springs State Park,
Millers Ford, Lugo and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3162 8564 3206 8516 3206 8511 3207 8511
3206 8510 3206 8506 3197 8506 3196 8509
3190 8511 3189 8513 3177 8513 3177 8515
3174 8521 3170 8522 3171 8541 3171 8542
3162 8542
TIME...MOT...LOC 1059Z 226DEG 61KT 3156 8554
HAIL...1.25IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
339
WWUS54 KBMX 051110
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
510 AM CST Thu Mar 5 2020
ALC005-051145-
/O.CON.KBMX.SV.W.0048.000000T0000Z-200305T1145Z/
Barbour AL-
510 AM CST Thu Mar 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR SOUTHEASTERN BARBOUR COUNTY...
At 510 AM CST, a severe thunderstorm was located near Texasville, or
11 miles northwest of Abbeville, moving northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eufaula, Richards Crossroads, Lakepoint Resort State Park, Osco,
Texasville and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3163 8542 3170 8549 3206 8510 3206 8506
3197 8506 3196 8509 3190 8511 3189 8513
3177 8513 3177 8515 3174 8521 3170 8522
3171 8541 3171 8542
TIME...MOT...LOC 1110Z 226DEG 61KT 3169 8538
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM048
WWUS54 KBMX 051122
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
522 AM CST Thu Mar 5 2020
ALC005-051132-
/O.CAN.KBMX.SV.W.0048.000000T0000Z-200305T1145Z/
Barbour AL-
522 AM CST Thu Mar 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBOUR COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3163 8542 3170 8549 3206 8510 3206 8506
3197 8506 3196 8509 3190 8511 3189 8513
3177 8513 3177 8515 3174 8521 3170 8522
3171 8541 3171 8542
TIME...MOT...LOC 1121Z 226DEG 61KT 3183 8521
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:43 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 5, 2:43 AM CST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 243 AM CST Thu Mar 5 2020 .SHORT TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Through Friday. The large plume of rain and storms will continue across the area through the morning. Flooding will continue to be a concern through the early afternoon. Based on the latest model data and observations, there will be continued showers and embedded thunderstorms moving over the Flash Flood Watch area. The best convergence of the moisture appears to be between Alabaster and Montgomery. The original estimate of 1 to 3 inches or rain looks good through the morning hours, with higher local amounts possible. Another concern would be some stronger elevated storms in the far southeast. Warm/moist advection continues north of the surface front which is currently stationary along the coastline of the northern Gulf of Mexico. This may very slowly shift north later this morning as southerly winds just off the surface continue. Thinking is that the front stays well to our south but could be close enough for a few stronger elevated storms to make it into our southeast. Small hail and gusty winds would be the main concern through the morning. Finally the rain shield will begin to shift south and east as the surface low pressure along the coast begins to accelerate eastward this afternoon. This will be in advance of a strong cold front that will slide through this evening. Looks like the front will be near the I-20 corridor by Midnight and then south of the area by sunrise Friday. Temperatures will be cooler on Friday behind the cold front, but may feel warmer than today as the "sun" actually returns from its inactive status. 16 .LONG TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Friday night through Wednesday. Broad mid/upper-level ridging will encompass much of the CONUS over the weekend between a trough and associated nor'easter departing eastward over the western Atlantic and another trough near the West Coast. The pressure gradient between the nor'easter and a 1035mb high centered over the Lower Ohio Valley will maintain northerly winds and cold air advection. A light freeze is expected over generally the northern half of the area, and while the growing season has not officially started, steps may need to be taken to protect sensitive plants. Light northerly winds will keep temperatures a few degrees below normal on Saturday but there will be plenty of sunshine. The pressure gradient relaxes Saturday night as high pressure reaches the Carolinas. This results in ideal radiational cooling conditions during the evening hours, but east winds will pick up a bit later in the night, while some high clouds move through due to a weak wave aloft. This will probably keep any freezing temperatures confined to typically cooler locations. Low-level southerly flow results in very pleasant early spring conditions for Sunday with just a few passing mid-level clouds. By early next week a closed low will have formed well off the California coast with broad ridging over the Gulf. A few weak waves will eject out the upper low through the southern stream, while a more active northern stream will be located near the Canadian border. This results in warm temperatures for Central Alabama with seemingly ever-present rain chances, but widespread heavy rainfall is not expected at this time. A shortwave moves through Monday afternoon/Monday night. Upper level lift with the wave is not particularly strong, but isentropic lift associated with a 40kt LLJ and near-saturated 850-700mb mean RH values will promote widespread light showers with no instability present. The wave departs by midday on Tuesday, while the cold front associated with the system stalls out just north of the area as it becomes parallel to the westerly flow aloft. A warm, somewhat moist air mass lingers south of the front, and showers and possibly an isolated thunderstorms may linger Tuesday afternoon/Tuesday night. A clipper-like system moves into the Great Lakes region Wednesday, sending the front first northward as a warm front ahead of it and then back southwards as a cold front Wednesday night. Will have to keep an eye on potential showers/storms developing along the cold front as they move in from the northwest Wednesday night. 32/Davis && .AVIATION... 06Z TAF Discussion. Widespread rain showers with some embedded thunderstorms at times will continue during the overnight/pre-dawn hours tonight into Thursday morning across Central Alabama as a surface low moves eastward across the northern gulf coast. MVFR and lower cigs will continue to work their way back in as the night and showers progress. Showers should taper off during Thursday afternoon from west to east as the low moves away. Some clouds will linger in the afternoon but cigs heights should lift some and clouds will start to decrease in the west part of the state as drier air moves into the area. 08 && .FIRE WEATHER... Widespread rain continues this morning before ending from west to east during the afternoon. A dry air mass then moves in for Friday and the weekend. Afternoon relative humidity values will fall to 35-40 percent Friday afternoon with northwesterly 20ft winds around 10-15 mph with higher gusts. Afternoon relative humidity values fall to around 30-35 percent over the weekend with lighter winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 38 54 30 57 / 100 0 0 0 0 Anniston 56 39 55 31 58 / 100 10 0 0 0 Birmingham 58 41 56 32 59 / 100 0 0 0 0 Tuscaloosa 62 42 59 32 60 / 100 0 0 0 0 Calera 58 41 56 33 59 / 100 0 0 0 0 Auburn 56 42 56 32 58 / 100 10 0 0 0 Montgomery 60 43 60 35 62 / 100 0 0 0 0 Troy 61 44 61 35 61 / 100 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until noon CST today for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa. &&
Hazardous weather outlook, Mar 5, 2:54 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 254 AM CST Thu Mar 5 2020 ALZ011>015-017>050-061200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 254 AM CST Thu Mar 5 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Periods of moderate to heavy rainfall will continue to result in the potential for isolated flash flooding through noon. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:19 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 4, 7:19 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 4, 7:25 PM CST | River Flood Warning | BMX | Sumter | 6 days |
| Mar 5, 5:37 AM CST | Areal Flood Warning | BMX | Bibb, Shelby, Tuscaloosa | 6 hr |
| Mar 5, 5:40 AM CST | Areal Flood Warning | BMX | Talladega | 6 hr |
| Mar 5, 8:31 AM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 35 hr |
| Mar 5, 9:16 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 34 hr |
| Mar 5, 9:16 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 51 hr |
| Mar 5, 9:19 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 31 hr |
| Mar 5, 9:55 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 32 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.